Journal of Theoretical Probability

, Volume 23, Issue 4, pp 1039–1067 | Cite as

Local Subexponentiality and Self-decomposability



The class of exponential tilts of convolution equivalent distributions is determined. As a corollary, the local subexponentiality of one-sided infinitely divisible distributions is characterized. It is applied to the subexponentiality of the densities of a self-decomposable distribution and its Lévy measure. Bondesson’s conjecture on the density of the Lévy measure of a lognormal distribution is solved as an example. Results of Denisov et al. on the distributions of random sums are extended to the two-sided case. Finally, the local subexponentiality of the distribution of the supremum of a random walk is characterized.


Self-decomposability Local subexponentiality Infinite divisibility Convolution equivalence Supremum of a random walk 

Mathematics Subject Classification (2000)

60E07 60G50 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Asmussen, S.: Ruin Probabilities. Advanced Series on Statistical Science Applied Probability, vol. 2. World Scientific, River Edge (2000) Google Scholar
  2. 2.
    Asmussen, S., Kalashnikov, V., Konstantinides, D., Klüppelberg, C., Tsitsiashvili, G.: A local limit theorem for random walk maxima with heavy tails. Stat. Probab. Lett. 56, 399–404 (2002) MATHCrossRefGoogle Scholar
  3. 3.
    Asmussen, S., Foss, S., Korshunov, D.: Asymptotics for sums of random variables with local subexponential behaviour. J. Theor. Probab. 16, 489–518 (2003) MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Barndorff-Nielsen, O.E., Shephard, N.: Integrated OU processes and non-Gaussian OU-based stochastic volatility models. Scand. J. Stat. 30, 277–295 (2003) MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Bertoin, J., Doney, R.A.: Some asymptotic results for transient random walks. Adv. Appl. Probab. 28, 207–226 (1996) MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Bingham, N.H., Goldie, C.M., Teugels, J.L.: Regular Variation. Cambridge University Press, Cambridge (1987) MATHGoogle Scholar
  7. 7.
    Bondesson, L.: Generalized Gamma Convolutions and Related Classes of Distribution Densities. Lecture Notes in Stat., vol. 76. Springer, New York (1992) Google Scholar
  8. 8.
    Bondesson, L.: On the Lévy measure of the lognormal and the logCauchy distributions. Methodol. Comput. Appl. Probab. 4, 243–256 (2002) MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Chistyakov, V.P.: A theorem on sums of independent positive random variables and its applications to branching random processes. Theory Probab. Appl. 9, 640–648 (1964) CrossRefGoogle Scholar
  10. 10.
    Denisov, D., Foss, S., Korshunov, D.: On lower limits and equivalences for distribution tails of randomly stopped sums. Bernoulli 14, 391–404 (2008) MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Embrechts, P., Goldie, C.M.: On convolution tails. Stoch. Process. Appl. 13, 263–278 (1982) MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Embrechts, P., Veraverbeke, N.: Estimates for the probability of ruin with special emphasis on the possibility of large claims. Insur. Math. Econom. 1, 55–72 (1982) MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Embrechts, P., Goldie, C.M., Veraverbeke, N.: Subexponentiality and infinite divisibility. Z. Wahrscheinlichkeitstheor. Verw. Geb. 49, 335–347 (1979) MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Embrechts, P., Klüppelberg, C., Mikosch, T.: Modelling Extremal Events for Insurance and Finance. Applications of Mathematics (New York), vol. 33. Springer, Berlin (1997) MATHGoogle Scholar
  15. 15.
    Foss, S., Korshunov, D.: Lower limits and equivalences for convolution tails. Ann. Probab. 35, 366–383 (2007) MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Foss, S., Zachary, S.: The maximum on a random time interval of a random walk with long-tailed increments and negative drift. Ann. Appl. Probab. 13, 37–53 (2003) MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Klüppelberg, C.: Subexponential distributions and integrated tails. J. Appl. Probab. 25, 132–141 (1988) MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Korshunov, D.: On distribution tail of the maximum of a random walk. Stoch. Process. Appl. 72, 97–103 (1997) MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Lévy, P.: Théorie de l’Addition des Variables Aléatoires, 2nd edn. Gauthiier-Villars, Paris (1954). (1st edn. 1937) MATHGoogle Scholar
  20. 20.
    Pakes, A.G.: Convolution equivalence and infinite divisibility. J. Appl. Probab. 41, 407–424 (2004) MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Pakes, A.G.: Convolution equivalence and infinite divisibility: Corrections and corollaries. J. Appl. Probab. 44, 295–305 (2007) MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Sato, K.: Lévy Processes and Infinitely Divisible Distributions. Cambridge Studies in Advanced Mathematics, vol. 68. Cambridge University Press, Cambridge (1999) MATHGoogle Scholar
  23. 23.
    Shimura, T., Watanabe, T.: Infinite divisibility and generalized subexponentiality. Bernoulli 11, 445–469 (2005) MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Steutel, F.W., van Harn, K.: Infinite Divisibility of Probability Distributions on the Real Line. Monographs and Textbooks in Pure and Applied Mathematics, vol. 259. Dekker, New York (2004) MATHGoogle Scholar
  25. 25.
    Teugels, J.L.: The class of subexponential distributions. Ann. Probab. 3, 1000–1011 (1975) MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Thorin, O.: On the infinite divisibility of the lognormal distribution. Scand. Actuar. J. 1977, 121–148 (1977) MATHMathSciNetGoogle Scholar
  27. 27.
    Watanabe, T.: Convolution equivalence and distributions of random sums. Probab. Theory Relat. Fields 142, 367–397 (2008) MATHCrossRefGoogle Scholar
  28. 28.
    Watanabe, T., Yamamuro, K.: Ratio of the tail of an infinitely divisible distribution on the line to that of its Lévy measure. Preprint (2009) Google Scholar
  29. 29.
    Watanabe, T., Yamamuro, K.: Local subexponentiality of infinitely divisible distributions. Preprint (2009) Google Scholar
  30. 30.
    Yamazato, M.: Unimodality of infinitely divisible distribution functions of class L. Ann. Probab. 6, 523–531 (1978) MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  1. 1.Center for Mathematical SciencesThe University of AizuAizu-WakamatsuJapan
  2. 2.Faculty of EngineeringGifu UniversityGifuJapan

Personalised recommendations